Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 44, NWS Mobile, AL

February 22, 1998Butler County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 22, 1998, 5:37 AM CST for Butler County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 1998, 5:37 AM CST (11:37 UTC)
Expired
Feb 22, 1998, 6:40 AM CST
In force
63 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Butler County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1998-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1998-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2236 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

795 
WUUS1 KMOB 221134 RRA
SVRMOB
ALC013-221240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
537 AM CST SUN FEB 22 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 640 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHERN ALABAMA

   ...BUTLER COUNTY


AT 535 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM EXITING NORTHEAST CONECUH COUNTY AND WAS MOVING INTO
SOUTH BUTLER COUNTY ALABAMA. THE STORM WILL PASS JUST SOUTH OF
GEORGIANA AND THEN TO JUST SOUTHEAST OF GREENVILLE,AL.  THE MAIN
THREAT FROM THIS STORM IS LARGE HAIL.




IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:30 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 22, 2:30 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 AM CST SUN FEB 22 1998

LRG CLUSTER OF STMS ACRS W GULF AHD OF 1006 LOW OFF TX COAST CONTS TO
PUSH RAPIDLY E.  SFC WRMFNT ALREADY APPROACHING LA COAST WITH ADAP 2
HR ALT CHG SHOWING 6 MB FALLS ALG MOUTH OF MS AND SCTG OF TSTMS. ETA
SHOWS UPR LEVEL HGHTS TO TAKE ON A NEG TILT CONFIG BY SUNUP OVR FA
WHICH SUPPORTS DEEP LYR DVRGNC AND LIFT WITHIN MOIST AIRMASS.  LATEST
SAT AND RADAR TRENDS INDICATES ETA HAS A FAIRLY GOOD HANDLE OF PCPN
TRACK.  CAA ALFT AND DRY SURGE IN MID LVLS WL AID IN DESTABLIZATION
WITH GOOD TURNING OF WINDS IN LOLVLS SUGGESTING POTENTIAL OF
HAIL...DAMAGING TSTM WINDS AND ROTATING STMS LATER THIS MORNING. SPC
HAS SLGT RISK OF SVR TDY. LOW TRACKS NE ACRS SRN LA AND TO THE W
OF MOB BY THE NOON HR WITH PRES DEEPENING TO 1000 MB BY 00Z B4
LIFTING RAPIDLY NE INTO WRN GA BY LATE EVE. WL KEEP LINGERING SHWRS
IN FCST UNDER WRP ARND MOISTURE FOR EVE. HI PRES SFC/ALFT BUILDS E IN
THE WAKE OF THE LOW ON MON.

COASTAL FORECAST CONTS TO BE A PRBLM...WITH LATEST FCSTS INDICATING
DEEPENING LOW TO N OF MOB BY 00Z...WINDS TAKE ON SE TO SRLY ONSHORE
FLOW WHILE INCRG TO NEAR GALE FORCE THRU DAY. ATTM...TIDES RISING
RESULTING IN THE POTENTIAL OF SOME EROSION AND TIDAL PILING ON E AND
S FACING SHORELINES OF BAYS AND BARRIER ISLANDS.  ATTM IT APPEARS
FAST MOVING STORM THIS GO ARND WILL CAUSE DURATION OF EVENT TO BE
LESSENED.

MOB 60/44/67/45 +400 PNS 60/47@/67/46 +400
DTS 61/49/65/46 +500 EVR 57/43/63/41 +600 10

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:32 AM CSTSevere Thunderstorm WarningMOBMobile63 min
Feb 22, 4:59 AM CSTSevere Thunderstorm WarningMOBMobile46 min
Feb 22, 5:06 AM CSTSevere Thunderstorm WarningMOBConecuh64 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.